Statins and Muscle Damage Statins and Muscle Damage

starting strength gym
Page 1 of 2 12 LastLast
Results 1 to 10 of 18

Thread: Statins and Muscle Damage

  1. #1
    Join Date
    Jan 2008
    Location
    Kingwood TX
    Posts
    8,889

    Default Statins and Muscle Damage

    • phoenix arizona seminar date
    • texas seminar date
    Been hearing reading alot in the media lately about the possible links between statin drug usage and muscle soreness and muscle tears. Even the Lipitor website has some info on it about this possible danger. About two weeks ago this was all over the news and that was the first I had ever heard about it. Wanted to relate to everyone on the board who either takes statins or trains those that do that I can attest to this side effect first hand.

    About a week ago I had a client suddenly yell out in pain during a set of air squats during CF WOD I was taking him through. He grabbed his hamstring where it inserts at the knee joint and has had alot of pain in this area since that time. This particular client is well adapted to regular back squats and high repetition air squats as a part of his program and had no problems with his form so I was baffled as to the problem. He revealed to me today that he has been on Lipitor for about 6 weeks and the light bulb went off in my head about the possible connection between his mysterious hamstring injury and his Lipitor usage. I then researched it some on the internet and found alot of data on the subject making the link.

    I then did a run through of all of my clients information charts that have ever experienced an injury while training with me. I had two other injury cases over the past year. One guy had a really severe strain/tear right around his hip flexor region during a set of walking lunges with no added weight. The other guy had a strain/tear in his groin during a set of lightweight thrusters. I went back into their folders today and guess what - BOTH OF THESE GUYS ARE ON LIPITOR TOO.

    It was just so weird to have three different clients, all of which were very well adapted to the exercises they were performing, were using perfect or near perfect form, were properly warmed up, and were using little to no resistance suffered similar mysterious injuries and all are on the same meds!

    Take it for what it is worth but I beleive in the connection.

  2. #2
    Join Date
    Jul 2007
    Location
    North Texas
    Posts
    39,289

    Default

    I'll see if I can get Dr. Kilgore and Dr. Bradford to both post on this extremely relevant topic. It would behoove everybody taking statins on the advice/insistence of their GP due to a slightly elevated serum cholesterol to do their own homework and carefully weigh the costs/benefits of this usually unnecessary prophylaxis.

  3. #3
    Join Date
    Jun 2008
    Posts
    14

    Default Hypercholesterolemia

    Putting someone on anti-cholesterolemic drugs after one test that shows a marginally above normal result is wrong. A series of tests separated by weeks is required to truly establish the presence of hypercholesterolemia. When hypercholesterolemia is authentic then diet and exercise behavior modification should be the first prescription. If those turn out to be ineffective over a period of a few months, then prescription therapy should then be considered.

    I also find it interesting that in a huge number of clinical laboratory tests, the results need to differ from "normal" by two standard deviations in order to be considered a medical problem. I'm pretty certain that this is not the case in cholesterol measurement.

    High cholesterol is associated with premature death over time, it is not an emergency condition that any research I know of says will kill you tomorrow. That means a GP and someone with mild to moderate hypercholesterolemia has time to address the situation properly prior to prescribing statins.

  4. #4
    Join Date
    Mar 2008
    Posts
    42

    Default

    On a related note - the FDA announced last week that they are pushing forward with black box warnings for the fluoroquinolone class of antibiotics (Cipro, Avelox, Levaquin, Noroxin, Floxin) due to a high risk of tendon rupture while taking these drugs. There were cases where people would completely rupture an achilles tendon during light exercise on the same day that they began treatment with these drugs with no prior symptoms, though most cases showed a week or two of tendonitis while on the drug before rupture occured.

    So next time there's an anthrax scare, don't go running to your doctor to get Cipro.

  5. #5
    Join Date
    Apr 2008
    Posts
    124

    Default

    @ Dr. Kilgore -

    Doc, one of Rip's bedside thriller suggestions was to read "Good Calories, Bad Calories". If you're familiar with this epic, you'll know how dense & technical it is so my question is coming from a high level of understanding (it'll take me years to fully digest (bad pun) the whole thing. Anyhow, the crux seems to be that cholestrol should have 3 measurements: HDL, LDL, & VLDL. The aggregate number is meaningless, HDL is the least significant, LDL has some significance, but VLDL is the one that needs attention & is correlated to carbohydrate from refined flour & sugar which then correlates to heart attacks. Do you agree with this argument?

    Rip has helped me see that drinking gallons of milk won't clog my arteries & put me in the hospital for a quadripule bypass next year, but I have to admit that 37 years of a steady stream of "fat is bad & will clog everything up!" is difficult to overcome.

    BTW - I spent from 88 to 92 @ KSU & had a great time, but that was about it!

    Stevo

  6. #6
    Join Date
    Jan 2008
    Location
    Kingwood TX
    Posts
    8,889

    Default

    I agree Dr. Kilgore, and thanks so much for taking the time to post here.

    I am always amazed at the number of clients I get through my doors who are in their thrities, forties, and fifties that have been prescribed statins, blood pressure meds, anti -depressants, etc as a first step in the treatment process. It is very sad that a large part of the medical community has become nothing more than glorified drug peddlers.

  7. #7
    Join Date
    Dec 2007
    Posts
    39

    Post

    I was a pharmaceutical representative of Merck & Co. in north-east Italy for many years and promoted simvastatin in nineties. With that kind of drugs muscular soreness and muscular damage, going also to rabdomyolisis, is not frequent but a well known problem. A statin from Bayer, Lipobay (cerivastatin), was retired from commerce some years ago (perhaps 2001), because there were about 50 known deaths (I think about 30 in USA), the majority of them took together the statin AND gemfibrozil (drug for tryglicerides), a thing absolutely not to do.

    It is real that some people has muscular soreness taking these drugs, it is also real that some type of training, like crossfit and similar, could cause a lot of soreness, so the result of muscular damage adopting the two in the same time could be real.

    I completely agree with dr. Kilgore: the statin would be the last thing after tried other methods (diet and exercise) to lower cholesterol levels. If I'd try to lose weight through intense training (with crossfit or other methods) I wouldn't take statins, and I'd test my cholesterol levels no less than 6 months after starting training.

  8. #8
    Join Date
    Mar 2008
    Posts
    83

    Default

    Quote Originally Posted by Lon Kilgore View Post
    Putting someone on anti-cholesterolemic drugs after one test that shows a marginally above normal result is wrong. A series of tests separated by weeks is required to truly establish the presence of hypercholesterolemia. When hypercholesterolemia is authentic then diet and exercise behavior modification should be the first prescription. If those turn out to be ineffective over a period of a few months, then prescription therapy should then be considered.

    I also find it interesting that in a huge number of clinical laboratory tests, the results need to differ from "normal" by two standard deviations in order to be considered a medical problem. I'm pretty certain that this is not the case in cholesterol measurement.

    High cholesterol is associated with premature death over time, it is not an emergency condition that any research I know of says will kill you tomorrow. That means a GP and someone with mild to moderate hypercholesterolemia has time to address the situation properly prior to prescribing statins.
    I apologize if this is irrelevant, but Dr. Kilgore, do you have a comment on the book "The Cholesterol Myths" and the work of Uffe Ravnskov, MD, PhD dispelling the popular "myths" of high cholesterol?

    -j

  9. #9
    Join Date
    Mar 2008
    Posts
    10,382

    Default

    I was under the impression that triglyceride levels were probably a more important indicator of health or ill health than cholesterol. Am I mistaken?

  10. #10
    Join Date
    Jul 2007
    Location
    North Texas
    Posts
    39,289

    Default

    The problem is that physicians placed in a "gatekeeper" role often treat a slight elevation in cholesterol as a treatable disease situation. They have been trained to merely respond to stimulae: cholesterol = > a certain number, treatment = statins. With no more understanding of the lipid biochemistry involved in the situation than their nurses have. I have a good friend whose 18 year old daughter with no family or personal medical history of heart disease was put on Lipitor after one blood test showed a serum total cholesterol of 218.

    Really, read Good Calories, Bad Calories, and don't stop there.

Page 1 of 2 12 LastLast

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •